Your child will likely require antibiotics at some point in their life for a bacterial infection. Diarrhea or loose stool can be a common manifestation of children taking antibiotics. Fortunately, in most cases it is mild. It may occur in 1 in 5 children taking antibiotics and is most common in children under 2 years of age (studies have shown up to 18% of children under 2).

Most often, the diarrhea only lasts between a few days and a week, however, in some cases, it can persist a few weeks after your child finishes the antibiotic.

It is very important that children with mild diarrhea finish their antibiotic course.

To help prevent any side effects, only take antibiotics as prescribed, and follow all directions given with the medication.

Why does antibiotic-associated diarrhea happen?

The reason for antibiotic associated diarrhea is poorly understood but is thought to be due to a disruption in fecal flora. When antibiotics kill harmful bacteria that cause infection, they also kill these “good” bacteria in the digestive system.

Treating diarrhea and upset stomach from antibiotics

Most often, just time and light foods are the best medicine for diarrhea and upset stomach caused by antibiotics:

  • Make sure to maintain good hydration for your child with plenty of water; avoid fruit juice or soft drinks as these can make diarrhea worse.
  • Follow the directions that come with the antibiotic. Does it say to take with food? This may help to minimize stomach upset.
  • Maintain healthy eating habits. Make sure your child is consuming plenty of fruits, vegetables, legumes and grains if possible.
  • You should give probiotics only if your primary care provider or pediatric gastroenterologist recommends them (some newer research indicates that they may not shorten the time of diarrhea).
  • There is no use for anti-diarrheal medications such as loperamide; please refrain from using these medications.

Although rare, pay attention to any symptoms such as severe diarrhea that contains blood or mucous, fever, severe stomach pain and extreme weakness. If these symptoms are present, please seek medical attention for your child.

If the diarrhea persists despite time and light foods, or if it’s present for more than 7-10 days, check in with your child’s pediatrician or gastroenterologist.

ABOUT THE AUTHOR

Jessica Stafford, PNP-C, is a nurse practitioner at PSV in gastroenterology. She received her master’s in nursing at Johns Hopkins University, and now lives with her husband and their dog in Arlington, VA.
Pediatric Specialists of Virginia is a medical group created by Children's National Hospital and Inova Health System to be focused exclusively on caring for children. Our specialists are recognized as “Top Docs” by Washingtonian and Northern Virginia Magazine and have appeared in U.S. News & World Report as leading experts in their fields.

Subscribe to our newsletter and get free parenting tips delivered to your inbox every week!

Related Content

girl in bed with stomach pain
Slice of bread with a question mark cut out from it
cartoon of the intestine
teen girl with stomach ache
cartoon of doctors examining a stomach
girl with stomach ache
little girl having trouble swallowing
pasta Bolognese with mincemeat and zucchini noodles
kid standing on scale
illustration of milk bottle
illustration of blender with foods
woman gives her baby a bottle
Child sitting on the potty
bread with caution tape
Child playing with Play-Doh
gluten free sign and cupcakes
Gluten free foods
Boy holding kitten
perscription pill bottles and pills